[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.250. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Review
January 15, 2019

Evaluation and Management of Penicillin Allergy: A Review

Author Affiliations
  • 1Harvard Medical School, Boston, Massachusetts
  • 2Infection Control Unit, Massachusetts General Hospital, Boston
  • 3Division of Infectious Diseases, Department of Medicine, Massachusetts General Hospital, Boston
  • 4Department of Allergy, Southern California Permanente Medical Group, San Diego Medical Center
  • 5General Internal Medicine and Geriatrics, Feinberg School of Medicine, Northwestern University, Chicago, Illinois
  • 6Division of Rheumatology, Allergy and Immunology, Department of Medicine, Massachusetts General Hospital, Boston
  • 7Edward P. Lawrence Center for Quality and Safety, Massachusetts General Hospital, Boston
JAMA. 2019;321(2):188-199. doi:10.1001/jama.2018.19283
Abstract

Importance  β-Lactam antibiotics are among the safest and most effective antibiotics. Many patients report allergies to these drugs that limit their use, resulting in the use of broad-spectrum antibiotics that increase the risk for antimicrobial resistance and adverse events.

Observations  Approximately 10% of the US population has reported allergies to the β-lactam agent penicillin, with higher rates reported by older and hospitalized patients. Although many patients report that they are allergic to penicillin, clinically significant IgE-mediated or T lymphocyte–mediated penicillin hypersensitivity is uncommon (<5%). Currently, the rate of IgE-mediated penicillin allergies is decreasing, potentially due to a decreased use of parenteral penicillins, and because severe anaphylactic reactions to oral amoxicillin are rare. IgE-mediated penicillin allergy wanes over time, with 80% of patients becoming tolerant after a decade. Cross-reactivity between penicillin and cephalosporin drugs occurs in about 2% of cases, less than the 8% reported previously. Some patients have a medical history that suggests they are at a low risk for developing an allergic reaction to penicillin. Low-risk histories include patients having isolated nonallergic symptoms, such as gastrointestinal symptoms, or patients solely with a family history of a penicillin allergy, symptoms of pruritus without rash, or remote (>10 years) unknown reactions without features suggestive of an IgE-mediated reaction. A moderate-risk history includes urticaria or other pruritic rashes and reactions with features of IgE-mediated reactions. A high-risk history includes patients who have had anaphylaxis, positive penicillin skin testing, recurrent penicillin reactions, or hypersensitivities to multiple β-lactam antibiotics. The goals of antimicrobial stewardship are undermined when reported allergy to penicillin leads to the use of broad-spectrum antibiotics that increase the risk for antimicrobial resistance, including increased risk of methicillin-resistant Staphylococcus aureus and vancomycin-resistant Enterococcus. Broad-spectrum antimicrobial agents also increase the risk of developing Clostridium difficile (also known as Clostridioides difficile) infection. Direct amoxicillin challenge is appropriate for patients with low-risk allergy histories. Moderate-risk patients can be evaluated with penicillin skin testing, which carries a negative predictive value that exceeds 95% and approaches 100% when combined with amoxicillin challenge. Clinicians performing penicillin allergy evaluation need to identify what methods are supported by their available resources.

Conclusions and Relevance  Many patients report they are allergic to penicillin but few have clinically significant reactions. Evaluation of penicillin allergy before deciding not to use penicillin or other β-lactam antibiotics is an important tool for antimicrobial stewardship.

×